MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
VNMC4040C55TU |
| Medical Device Problem Codes |
Difficult to Remove (1528); Device Damaged by Another Device (2915)
| Health Effect - Clinical Code |
Injury (2348)
| Date of Event |
07/24/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
An endurant iis, endurant limb and valiant navion stent graft were implanted in the endovascular treatment of a 80mm symptomatic abdominal aortic aneurysm.It was decided pre-evar that the patient was not a candidate for open repair thus the physician opted for off-label treatment of the large symptomatic aneurysm.It was reported that during the index procedure, that due to the patients very difficult anatomy and the c-arm imaging, the delivery system of the valiant navion stent graft got caught on the metal stents on top of the limb graft.Many attempts were made to dislodge the delivery system but this proved unsuccessful.Open conversion was initiated and all the stent grafts were explanted, and the delivery system removed.The patient was recovering in icu critical care.As per the physician the cause of the event was anatomy.It was reported the infra-renal neck angle was greater than 90 degrees.When the endurant was implanted, the bend at the aortic neck was so dramatic that it bent the graft at the level of flow divider, thus exposing the scalloped metal stents on the limb.As a result, the spindle of the navion delivery system got stuck on these stents.No additional clinical sequelae were provided and the patient is being monitored.
Additional Manufacturer Narrative
Product analysis film conclusion; the reported difficult to remove event and interaction of the valiant with the endurant limb was not confirmed on the pre-implant films provided.Lack of procedural angiograms during the implant procedure did not allow for full analysis of the reported event.From the 3d images provided, the cause of the event was most likely to have been related to the extreme off label angulation observed in the infra-renal aortic neck.It is likely that lack of apposition of the endurant stent graft limb with the aortic vessel wall due to the patient¿s angulated anatomy would have been a factor in the valiant navion stent graft becoming caught on the proximal margin during removal of the thoracic device.The delivery system and explanted devices have been returned for further analysis.Product analysis conclusions: the stent grafts that were returned had minimal angulation.The bifurcate was returned inside a syringe tube and a transected contra.There were multiple nitinol cuts, suture cuts and fabric cuts on the returned bifurcate and limbs most likely due to excision/surgical tools during explant.One (0.27mmsq) pinhole tear was visible on the bifurcate.On the valiant navion device a stent strut was lifted off the stent graft fabric due to multiple suture breaks.Ink spots/stains were visible on the crimp section of the valiant navion graft.Manipulation of the stent graft during the laparotomy may have contributed to the defects visible on the returned explant however this cannot be confirmed.There was no appreciable damage to the stent grafts that indicate this event was related to a stent graft manufacturing issue.From the examination of the returned device and clinical information provided, the most likely root cause per the physician was anatomy related, as it was reported the infra-renal neck angle was greater than 90 degrees.When the endurant was implanted, the bend at the aortic neck was so dramatic that it bent the graft at the level of flow divider, thus exposing the scalloped metal stents on the limb.As a result , the spindle of the navion delivery system got stuck on these stents.B:5 additional information received: the devices were deployed in normal eiis sequence with the valiant navion deployed 4th and lastly (eiis, contra limb, ipsi limb, navion) at the top of the endurant graft.It was confirmed the navion device was deployed and implanted during the procedure for a short period until removal of the delivery system.The physician has confirmed the patient remains in hospital but is no longer under icu care.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Additional Manufacturer Narrative
Device evaluation summary: the delivery system returned with the external slider in the open position.Indentations and a slight kink were visible on the taper tip.A bend was visible on the inner member at the spindle.There was no damage evident to the tip capture release mechanism.There was no further damage observed to the delivery system.The reported removal difficulties were confirmed through analysis.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.